1.Easy
Where is urea, measured as blood urea nitrogen (BUN), made?
- AIn the bone marrow, from old red blood cells
- BIn the kidneys, from the breakdown of glucose
- CIn the liver, from the breakdown of protein
- DIn the muscles, from the breakdown of creatine
2.Easy
A raised neutrophil count (neutrophilia) is most typical of:
- AHay fever and asthma
- BAcute bacterial infection
- CA mild viral cold
- DVitamin B12 deficiency
3.Easy
A positive hepatitis B surface antigen (HBsAg) test means:
- AThe person had hepatitis A in the past
- BThe person is immune from vaccination only
- CThe person currently has hepatitis B infection
- DThe person has never met the virus
4.Medium
A young adult with new diabetes has a very low C-peptide level. What does this suggest?
- AThe patient has high insulin resistance, as in type 2 diabetes
- BThe pancreas is making very little insulin, as in type 1 diabetes
- CThe kidneys are excreting all of the patient's insulin in urine
- DThe patient is injecting too much insulin and needs a lower dose
5.Medium
A patient takes high-dose furosemide. Besides potassium, which electrolyte is most commonly lowered?
- AMagnesium
- BUric acid
- CPhosphate
- DSodium bicarbonate
6.Medium
A patient with hyperkalemia received IV regular insulin with dextrose. Which result must the nurse monitor closely over the next hours?
- AHemoglobin, because insulin causes red cell loss
- BSerum sodium, because it rises quickly
- CBlood glucose, because hypoglycemia can occur
- DSerum calcium, because it falls sharply
7.Hard
A lithium level of 1.0 mEq/L was drawn 2 hours after the patient’s morning dose, and the prescriber plans to raise the dose. What should the nurse point out?
- ALithium levels can be drawn at any time of day without affecting the result
- BThe level is toxic, so lithium should be stopped for good
- CThe sample was taken too soon after the dose, so it is not a valid level
- DThe level is too low, so a large increase is clearly safe
8.Hard
A patient using an insulin pump has a glucose of 300 mg/dL (16.7 mmol/L) that has not fallen 2 hours after a correction bolus through the pump. Blood ketones are 1.8 mmol/L. What is the most likely problem and action?
- ARebound after a hypo; give fast-acting carbohydrate and recheck in 15 minutes
- BNormal pump function; wait for the next mealtime bolus to lower the glucose
- CInsulin delivery failure; inject a correction dose by pen and change the set
- DInsulin overdose from the pump; suspend the pump and stop all insulin for a day
Answer key
- 1. C · In the liver, from the breakdown of protein
- 2. B · Acute bacterial infection
- 3. C · The person currently has hepatitis B infection
- 4. B · The pancreas is making very little insulin, as in type 1 diabetes
- 5. A · Magnesium
- 6. C · Blood glucose, because hypoglycemia can occur
- 7. C · The sample was taken too soon after the dose, so it is not a valid level
- 8. C · Insulin delivery failure; inject a correction dose by pen and change the set
Full step-by-step solutions: practise this topic on examproblems.com.